Puerto Rico, 2021Hail in Puerto Rico, September 9, 2021
September 9, 2021 · NWS SJU · 2 events in 2 counties and zones
The combination of near normal moisture, southeasterly flow, and strong daytime heating and local effects aided in the generation of strong shower and thunderstorm activity across portions of north-central and northwestern Puerto Rico during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of near normal moisture, southeasterly flow, and strong daytime heating and local effects aided in the generation of strong shower and thunderstorm activity across portions of north-central and northwestern Puerto Rico during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 9, 11:00 AM AST, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 9, 11:00 AM AST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1100 AM AST Thu Sep 9 2021
.UPDATE...Fair weather conditions prevailed through the morning
hours across the islands. A band of shallow moisture with some
cloudiness and light showers was moving across the eastern and
southern waters of the islands in a southeasterly wind flow. By
11 am, max temps were already in the high 80s to low 90s across
the lower elevations, with heat indices in the high 90s. The 12z
TJSJ upper air sounding indicated dry mid-level air, 1.59 inches
of precipitable water( PWAT) and light steering winds.
For this afternoon, the available PWAT content should increase
with the arrival of the band of moisture in the light
southeasterly wind flow. This, in combination with diurnal heating
and the sea breeze convergence should result in another round of
showers and thunderstorms, mainly over the interior and
west/northwest sections of PR. Streamer-type of shower activity is
expected to develop off the USVI and eastern sections of PR.
&&
.AVIATION...Mainly VFR conditions expected to prevail. However,
SHRA/TSRA expected to develop in and around TJBQ and in the VCTY
of TJSJ this afternoon, which may cause tempo MVFR conds. The
09/12z TJSJ sounding indicated ESE winds up to 11 kt below 6000
ft. However, a light to moderate NE sea breeze will prevail at
TJSJ/TJBQ.
&&
.MARINE...The long period northerly swell is subsiding across the
local waters. Coastal buoys were indicating seas around 3 feet
and light winds, and the offshore Atlantic buoy 41043 is
currently near 5 feet. The Small Craft Advisory is no longer in
effect. However, the small 10-12 second period swell will
continue to cause a moderate to high risk of rip currents along
some of the northern and east facing beaches of PR, and St. Croix.
Therefore, there is a High Rip Current Risk in effect through 6
PM this evening.
&&
.PREV DISCUSSION... /issued 453 AM AST Thu Sep 9 2021/
SYNOPSIS...
Heat indices will again push into the 100s, with temperatures in
many areas (especially across urban and coastal locations) ranging
from the upper 80s to lower and mid-90s. African dust particulate
will arrive later today, creating hazy skies. Diurnal heating and
sea breeze variations will result in the formation of showers and
thunderstorms during the afternoon. Urban and small-stream
flooding will be possible.
SHORT TERM...Thursday through Saturday...
A weak mid level ridge will prevail across the local islands through
at least Friday. This feature will erode as a retrogressing TUTT
reaches the northeast Caribbean late Friday into Saturday with the
closed upper low north of the area by Saturday afternoon. At lower
levels, east southeast winds will prevail through Friday, becoming
more easterly on Saturday. The precipitable water values over the
region will continue to range between 1.5 to 1.7 inches. However, by
the end of the cycle, the aformentioned retrogressing TUTT will
bring better moisture advection.
As a result, under moisture near normal values and southeasterly
winds, expect sea breeze convergence and diurnal convection
resulting in afternoon showers and thunderstorms over and north of
the Cordillera Central Thursday and Friday. Heavy rains could lead
once again to urban and small stream flooding across the interior
and the northern slopes of the island including portions of the San
Juan Metro Area. On Saturday as the wind flow shifts to the east,
the diurnal convection is then expected over the interior and west
portions of Puerto Rico. As far as the US Virgin Islands, mainly
fair weather conditions will continue to prevail. The chance for
shower activity is expected to increase Friday night into Saturday
morning as the TUTT enhances early morning passing showers.
With east-southeast winds, heat indices will again push into the
100s with temperatures in many areas ranging from the upper 80s to
lower and mid 90s. In addition, Saharan dust particles continue this
way, and some haziness is expected late today into Friday.
LONG TERM...Sunday through Thursday...
A negative tilted wave will bring an increase in showers and
thunderstorms from Sunday to Monday. Another pulse with Saharan
dust particulate will move across the region by Monday, suggested
by the NASA Dust Extinction Aerosol guidance. However, the global
models continue to foresee a wet and unstable pattern early next
week with the arrival of a couple of tropical waves and favorable
dynamics aloft through at least mid-week. Once again, the GDI
forecast is indicating an increase in convective instability
across the Northeast Caribbean.
Although ECMWF and GFS have consistently suggested the region
moving into an unstable weather pattern, the possibility to
observe a drier air mass with African Dust Particulate could limit
the development of showers and thunderstorms if we receive an
extensive SAL event. NASA Extinction Aerosol guidance consistently
indicates a vast concentrations of this air mass in the Atlantic
Basin.
AVIATION...
Mainly VFR conditions are expected through the forecast cycle.
SHRA/TSRA activity expected across interior and western PR between
09/16z and 09/22z, resulting in VCSH/VCTS across TJBQ and TJSJ.
Winds increasing up to 15 kts from the ESE with seas breeze
variations after 09/14z.
MARINE...
A swell generated by Hurricane Larry is moving across the local
Atlantic Waters and Passages. It will spread and fade across the
waters throughout the day. Therefore, Small Craft Advisories
remain in effect through this afternoon due to seas up to 7 feet.
Later this afternoon, seas will diminish at 6 feet or less, and
mariners should exercise caution. Marine conditions will slowly
improve later tonight into the weekend. The Caribbean coastal
waters are observing calm marine conditions, and it will prevail
over the rest of the forecast period. However, local effects could
increase winds between 15 and 20 knots from time to time,
especially during the afternoons.
Beachgoers, Larry's swell will continue to produce life-
threatening rip currents across the islands due to dangerous
breaking waves across the exposed north-facing beaches of Puerto
Rico and the north and east beaches of St Croix.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 93 79 89 79 / 50 30 20 30
STT 90 80 89 79 / 20 30 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast.
VI...High Rip Current Risk until 6 PM AST this evening for St Croix.
AM...None.
&&
DSR/CRS/RVTHazardous weather outlook, Sep 9, 5:11 AM AST, 9 hours 24 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
507 AM AST jueves 9 de septiembre de 2021
AMZ710>745-PRZ001>013-100915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
507 AM AST jueves 9 de septiembre de 2021
Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves esta tarde a traves de sectores del noroeste,
oeste e interior de Puerto Rico.
.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.
.Olas...Se espera oleaje de 5 a 7 pies con oleaje ocasional de
hasta 9 pies a traves de las aguas costeras y las aguas mar afuera
del Atlantico.
.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas del norte y este de Puerto Rico.
.Calor...Se esperan indices de calor entre 100 y 105 grados en
porciones de areas costeras de Puerto Rico.
.Dias dos hasta el siete...viernes a miercoles
Condiciones maritimas se esperan mejoren temprano el viernes. Aguaceros
y tronadas son posibles durante cada tarde debido a calor diurno y efectos
locales. Se esperan indices de calor por encima de lo normal durante los
proximos dias.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.
AMZ715-725-VIZ001-002-100915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
507 AM AST jueves 9 de septiembre de 2021
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche.
.Corrientes marinas...Hay un riesgo alto de corrientes marinas para Cramer
Park en Santa Cruz.
.Dias dos hasta el siete...viernes a miercoles
Condiciones maritimas se esperan mejoren a traves de todas las aguas
temprano el viernes. Se esperan indices de calor por encima de lo normal
durante los proximos dias.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Sep 9, 2:35 PM AST, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
235 PM AST Thu Sep 9 2021
PRZ005-008-009-091900-
Northwest PR-North Central PR-Western Interior PR-
235 PM AST Thu Sep 9 2021
...Strong thunderstorms will impact portions of Las Marias, Lares,
Maricao, Camuy, San Sebastian, Arecibo, Hatillo, Utuado, Adjuntas
and Quebradillas Municipalities through 300 PM AST...
At 232 PM AST, Doppler radar was tracking a strong thunderstorm over
Utuado. These storms were nearly stationary.
HAZARD...Lightning Detection indicated frequent lightning developing
with these thunderstorms.
SOURCE...Lightning detection.
IMPACT...Lightning poses a threat of electrocution. Some gusty winds
may occur.
Locations impacted include...
Lares, Quebrada, Juncal and Cayuco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1837 6698 1839 6670 1817 6676 1821 6702
TIME...MOT...LOC 1832Z 013DEG 0KT 1828 6688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
SnellHail, San Sebastian
- When
- September 9, 2:35 PM AST to 3:00 PM AST
- Where
- San Sebastian County, 3.65 mi E of San Sebastian to 2.94 mi ESE of San Sebastian
- Measured
- 0.25 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.321, -66.914
Small hail was reported in Barrio Juncal, San Sebastian.
Hail, Toa Alta
- When
- September 9, 3:50 PM AST
- Where
- Toa Alta County, 3.03 mi NNW of Toa Alta to 2.64 mi WNW of Toa Alta
- Measured
- 0.25 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.390, -66.249
Small hail was reported over the municipality of Toa Alta.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Tornado in Connecticut, September 9, 2021$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Damaging Winds in Connecticut, September 9, 2021$11,000 · 52 kt wind · 2 events
- Wildfire in Washington, September 9 to 30, 20212 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Flash Flooding in Virginia, September 9, 20212 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
- Damaging Wind and Heavy Rain in California, September 9, 202150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981343, 981342.